Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Can daily vitamin A intake help in improving GERD symptoms?

User rating for this question
Answered by

Practicing since : 2006
Answered : 1983 Questions
In 2011, I became very very sick with all kinds of abdominal pain which eventually spread into my shoulder blade and I always had pain in my tummy. My pain threshold is high but this brought me too my knees. I was eventually diagnosed with Barretts. I was told it was unusual for females to get this (if true, lucky me). So every year since, I go in for that procedure, I get pills because I always have a bacterial infection in the stomach and this year the biops showed gastritis. More pills because now I have a resistant bacteria. I think I need a 2nd opinion here. I read an article in Women's World magazine that taking 5000 IU of vitamin A daily can help heal burned mucus membranes of the esophagus. I would like to have another's opinion of this.
Posted Mon, 10 Feb 2014 in Digestion and Bowels
Answered by Dr. Klerida Shehu 3 hours later
Brief Answer: High doses of vit.A might damage liver... Detailed Answer: Hi my dear, It is true that there exists a study confirming the role of taking vitamin A, C and E in improving GERD symptoms as in your case. However, taking vitamin A in such high dose and long period of time would cause other damages to the liver. The risks of liver damage far outweighs the benefit on healing traumatized esophageal mucosa. Hence I do not not support the idea of using high dose vitamin A supplement without monitoring. The very best thing is to take such supplements based on daily nutritional needs our body have. Measuring the levels of such vitamins in the blood will help understand and determine whether you might need extra dose and for how long to prevent other side effects (especially of liver damages). Hope it was of help! Dr.Klerida
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor